Officials Investigating Anti-Smoking Drug Study
Byline: Audrey Hudson, THE WASHINGTON TIMES
Officials with the Department of Veterans Affairs are preparing to determine who was at fault for failing to quickly notify participants in a smoking-cessation study about the potentially dangerous side effects of a drug they were prescribed and whether the study will be ended.
Dr. Tom Puglisi, chief officer of the VA's Office of Research Oversight, says he has several concerns that veterans suffering from post traumatic stress disorder (PTSD) were prescribed the smoking-cessation drug Chantix without receiving timely written information or warnings about its possible side effects, which can include psychosis and suicidal behavior.
Dr. Puglisi said he also is concerned that similar notification problems exist throughout the agency's human subject testing programs, particularly those that target participants with PTSD.
The secretary has asked my office to look at this study in great detail, as well as all of the studies involving PTSD patients, and we will make very specific recommendations about how the system needs to be changed to make sure this doesn't happen again, and we will make specific recommendations relative to accountability of individuals who appeared not to have fulfilled their responsibilities, Dr. Puglisi said.
He told the House Veterans Affairs Committee on July 9 that he began reviewing the smoking-cessation experiment June 18, the day after a Washington Times/ABC News joint investigation reported that the VA had taken at least three months before it began to alert 245 veterans in the study who were taking Chantix about its possible side effects.
Dr. Puglisi sent his findings and recommendations Friday to the VA for review, and Secretary James B. Peake will present an action plan to Congress. However, no timetable has been set, VA spokeswoman Alison Aikele said.
The secretary does want this to move expeditiously and it is a top priority for him, Ms. Aikele said.
The Food and Drug Administration (FDA) issued the first public alert on Nov. 20, 2007, that it had received reports of suicidal thoughts and aggressive and erratic behavior in patients who have taken Chantix.
On Jan. 18, drug maker Pfizer Inc. updated its warning label on Chantix to say patients should be observed for serious neuropsychiatry symptoms, including changes in behavior, agitation, depressed mood, suicidal ideation and suicidal behavior.
On Feb. 1 the FDA issued an alert saying serious neuropsychiatry symptoms have occurred in patients taking Chantix, including suicidal behavior. But the VA did not begin to issue warnings in writing to veterans participating in the smoking-cessation study until Feb. …